Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 16, NWS Billings, MT

November 15, 2017Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 15, 2017, 8:57 PM MST for Stillwater County, Sweet Grass County, Montana. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2017, 8:57 PM MST (03:57 UTC)
Expired
Nov 16, 2017, 11:00 AM MST
In force
14 hr
Issued by
NWS Billings, MT

Counties Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 83 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2296 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS75 KBYZ 160357
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
857 PM MST Wed Nov 15 2017

MTZ066-161800-
/O.NEW.KBYZ.WI.Y.0016.171116T0357Z-171116T1800Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
857 PM MST Wed Nov 15 2017

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THURSDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect until 11 AM MST Thursday. 

* TIMING...tonight through early Thursday.

* IMPACTS...Dangerous cross winds making travel and outdoor
  activities difficult. 
  
* WINDS...Southwest 25 to 40 mph with gusts to 60 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.


&&

$$

http://weather.gov/Billings
2 follow-up statements
137 
WWUS75 KBYZ 161023
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
323 AM MST Thu Nov 16 2017

MTZ066-161800-
/O.CON.KBYZ.WI.Y.0016.000000T0000Z-171116T1800Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
323 AM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Through late this morning

* IMPACTS...Dangerous cross winds making travel and outdoor 
  activities difficult. 

* WINDS...Southwest 25 to 40 mph with gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
753 
WWUS75 KBYZ 161752
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1052 AM MST Thu Nov 16 2017

MTZ066-161900-
/O.EXP.KBYZ.WI.Y.0016.000000T0000Z-171116T1800Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
1052 AM MST Thu Nov 16 2017

...WIND ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

Winds will continue to decrease through the day.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 15, 3:25 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Nov 15, 3:25 PM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Billings MT
325 PM MST Wed Nov 15 2017

.SHORT TERM...valid for Thu and Fri...

High pressure will shift east tonight as an upper low and
associated trough approach the Pac NW. Snow showers begin to move
into the western mountains overnight as southwest flow increases.
At the same time, winds will increase along the western
foothills, but are expected to remain below advisory levels
tonight into tomorrow. The aforementioned low and trough begin to
move into the Pac NW tomorrow with heights lowering over the area
through the day. Snow chances increase further tomorrow over the
southwest mountains, eventually spreading out onto the foothills
and plains tomorrow night into Friday as cold air drops in from
the north and a jet max overhead brings isentropic lift to the
area. Precipitation is expected to start as a rain/snow mix
over the lower elevations initially, before changing over to snow
as the colder air moves in. Snow totals in the Absaroka/Beartooth
mountains could exceed a foot in places from tonight through
Friday, with totals approaching a half a foot over the Bighorn
Mountains. Elsewhere, a few inches are possible along the
foothills tomorrow night into Friday morning, with an inch or two
possible onto portions of the plains. Not anticipating any winter
weather highlites at this time, but subsequent shifts will need to
monitor the situation. Snow amount forecasts could change
depending on where the band of isentropic lift sets up.

Things begin to dry out Friday night as high pressure builds in
over the region. High temperatures are expected to range from the
50s tomorrow ahead of the next approaching system, to the upper
30s to 40s on Friday. Lows will range from the 20s to the lower
30s, with the coldest night of the short term expected to be
Friday night. STP

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Upper ridging dominates our weather Saturday and Sunday with dry
and mild conditions. Expect strong gap flow winds near Livingston
Saturday and Sunday as a surface high builds over eastern ID and
a lee trough develops over eastern MT.

On Monday, a weak shortwave trough approaches the region from the
west. This trough can produce a few mountain snow showers but
downsloping likely will inhibit showers from reaching the lower
elevations.

After Monday, operational model solutions diverge with the GFS
showing a cooler and wetter pattern and the ECMWF resuming the
upper ridging and dry, mild weather over the Northern Rockies.
The operational ECMWF has ensemble support from the GFS and
ECMWF...so am leaning heavily toward that solution for now.

High temperatures should generally be in the 40s Saturday through
Wednesday. RMS

&&

.AVIATION...

Expect VFR conditions across the area tonight. Isolated showers
are possible west of Billings after 06z Thursday.
Beartooth/Absaroka and Crazy Mountains will be obscured tonight.
Winds will increase overnight in the western foothills with gusts
approaching 40kts near KLVM. LLWS possible mainly east of KBIL-
KSHR overnight. RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 033/053 031/041 026/041 026/047 031/048 028/042 030/046
    13/W    45/W    10/B    00/N    00/B    11/B    00/B
LVM 036/052 028/036 022/037 024/044 030/045 029/042 031/045
    25/W    45/J    11/N    00/N    01/N    22/W    11/B
HDN 030/056 029/042 024/043 022/049 027/050 026/044 026/046
    11/B    45/W    10/B    00/B    00/B    11/B    00/B
MLS 026/055 030/044 024/042 023/049 027/048 023/038 022/040
    01/B    32/W    10/B    00/U    00/B    11/B    00/B
4BQ 029/060 032/042 026/042 024/050 027/051 025/042 026/045
    01/B    45/W    10/B    00/U    00/B    11/B    00/B
BHK 022/055 028/042 020/038 020/048 026/048 020/035 020/039
    01/B    32/W    10/U    00/U    00/B    00/B    01/B
SHR 029/060 030/040 021/042 021/050 025/051 025/046 025/046
    11/B    56/W    10/U    00/B    00/B    11/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 15, 3:42 PM MST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 PM MST Wed Nov 15 2017

MTZ067-162245-
Absaroka/Beartooth Mountains-
342 PM MST Wed Nov 15 2017

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Accumulating snowfall, possibly heavy at times.

* WHERE...The Absaroka/Beartooth mountains. Greatest snowfall
  totals on west facing aspects above 7,000 feet.

* WHEN...Tonight through Friday.

* ADDITIONAL HAZARD CONCERNS...Accumulating snowfall and gusty
  winds will create hazardous backcountry travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those planning to recreate in the high country should monitor the
forecast closely over the coming days.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:22 AM MSTWinter Storm WarningBYZCarbon, Park, Stillwater, Sweet Grass38 hr

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.